Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Coughing, trickle down throat. X-ray and CT scan normal. Taking Propranolol and Topiramate. Medication causing post nasal drip?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
Last November my wife had bronchitis. This produced a violent and very persistent cough which resulted in what was believed to be costochondritis. Since then, her cough has subsided, but is still hanging around. Overall, she feels fine, but she still coughs occasionally throughout the day and at night during sleep. She feels a tickle in her throat, which we were thinking could be post nasal drip, but of course we are speculating. X-rays and CT scan of lungs produced no findings. She is also a heart patient with some minor valve regurgitation. Her recent heart checkup is overall ok. But I bring it up as she is taking medication(Propranolol and Topiramate) for her heart as well as for migraines - in case these medications could contribute to post nasal drip(if that's occurring) or persistent cough for some reason. This cough seems to have initiated with the bronchitis, however, this is also around the time she began taking these specific meds. Just curious what the likely possibilities are or follow up should be. Thanks.

Should also note. A trip to the family doc, when this all started back in November, resulted in a suggestion to head over to the ER. Apparently the concern was her blood pressure was very low(perhaps due to heart meds). This is where the CT of the chest and I believe upper abdomen was done, which found nothing. Also, bloodwork, EKG and blood pressure were all normal according to ER doc. At this time, she feels normal except for the lingering cough.
Posted Tue, 11 Sep 2012 in Lung and Chest disorders
Answered by Dr. Gyanshankar Mishra 5 hours later
Thanks for posting the query on XXXXXXX
After going through the query, I would like to comment the following:

1. Your wife seems to have suffered from an episode of "cough" last year.

2. Considering that her reports are normal, the possibilites include
a. Cough variant asthma.
b. Drug induced cough - both propranolol and topiramate have rarley been shown to be associated with intractable cough.

3. I would suggest:
a. Please visit a pulmonologist and get a pulmonary function test done along with her clinical evaluation. Inhalers if required will be prescribed if airway hyperresponsiveness or obstruction is found on pft.
b. The medications can be replaced for a trial period of 1 month after consultation with your doctor and it can then be observed if the symptoms subside or not.
c. Also do consider yearly flu and 5 yearly pneumococcal vaccination for her.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.


Dr. Gyanshankar Mishra
Consultant Pulmonologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor